Alert archive / Texas / Tornado Warnings in 1998

Tornado Warning 4, NWS El Paso, TX

October 27, 1998Duval County, Texas

NWS El Paso, TX issued this tornado warning at Oct 27, 1998, 1:10 PM CST for Duval County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 27, 1998, 1:10 PM CST (19:10 UTC)
Expired
Oct 27, 1998, 2:10 PM CST
In force
60 min
Issued by
NWS El Paso, TX
Area
Whole counties

County Duval County, TX

The radar

The Corpus Christi radar (KCRP), 99 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 7.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 1998-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 1998-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
253 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KELP 271917 COR
TORELP
TXC131-271310-

BULLETIN - EAS ACTIVATION REQUESTED  - CORRECTOON
TORNADO WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1210 PM MST TUE OCT 27 1998

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN EL PASO COUNTY IN SOUTHWESTERN TEXAS

* UNTIL 110 PM MST

* AT 1207 PM MST...DOPPLER RADAR INDICATED A DEVELOPING TORNADO
15 MILES WEST OF SOCORRO OR 10 SOUTHWEST OF DOWNTOWN EL PASO.
THE TORNADO WAS MOVING EAST AT 40 MPH.

* THE TORNADO WILL BE NEAR...
  SOCORRO AT 1220 PM MST
  CLINT AT 1225 PM MST
  HORIZON CITY AT 1230 PM MST

THIS IS A DANGEROUS STORM SITUATION...ACT QUICKLY.  GO TO A SMALL
INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE.  AVOID WINDOWS.
ABANDON MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH
OR CULVERT.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this tornado warning went out at Oct 27, 4:00 AM CST, 9 hours 10 minutes earlier.

Area forecast discussion, Oct 27, 4:00 AM CST, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
300 AM MST TUE OCT 27 1998

ISOLATED EFFICIENT HAIL PRODUCERS FAST MOVING UP FROM THE SOUTHWEST
THIS EARLY MORNING.  ONLY SPEED SHEAR AVAILABLE TODAY AS LOWEST
LEVELS ARE AROUND TO THE SOUTHWEST.  SURFACE FRONT PASSES THROUGH
THIS MORNING BUT HAS LITTLE TO NO CAA IN SOUTHERN FORECAST AREA
(FA). NEGATIVELY-TILTED TROF PASSAGE TO OCCUR AROUND 00Z.  RUC2
FORECAST SOUNDINGS SHOW MOIST MID-LEVELS AND COOLING 500 TEMPS
THROUGH 18Z.  ETA THE CHOSEN MODEL.  POSSIBLE STRONG THUNDERSTORMS
CONTINUE TODAY AS JET ENTRANCE REGION AND PVA TRANSLATE ACROSS FA.
BOTH ETA/NGM SHOW GOOD 300MB DIVERGENCE THROUGH 18Z WESTERN
FA...00-03Z EASTERN FA.  PVA ENDS FOR ALL BUT NE FA BY 00Z. SO WILL
DROP ALL POPS FOR TONIGHT EXCEPT EXTREME NORTHEAST FA...AND ONLY
LIGHT POPS THERE.

COOL AIR QUICKLY BRUSHES THE REGION TONIGHT AND PASSES EAST FOR NO
THICKNESS CHANGE BY WEDNESDAY MORNING.  LEE TROF DEEPENS TONIGHT-WED
FOR RELATIVELY WARM MIN TEMPS TONIGHT AND LITTLE DROP IN MAX TEMPS
WEDNESDAY.  WEAK RIDGING FOR THURSDAY.  MRF/EC/CANADIAN ALL PASS
NEXT DEEPER LOW THROUGH NORTHERN NEW MEXICO ON SATURDAY.  LOOKS LIKE
A WET WINDY WEEKEND.

6/// RAMEY

SILVER CITY           TB  69/ 42/ 70 400
TRUTH OR CONSEQUENCES TB  71/ 47/ 72 400
ALAMOGORDO            TB  74/ 47/ 75 410
CLOUDCROFT            TB  56/ 35/ 57 630
LORDSBURG             TB  76/ 45/ 77 300
DEMING                TB  75/ 45/ 76 400
LAS CRUCES            TB  74/ 44/ 75 400
EL PASO               TB  75/ 50/ 76 400

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 11:05 AM CSTTornado WarningEPZEl Paso65 min
Oct 27, 12:00 PM CSTTornado WarningEPZEl Paso, Hudspeth60 min
Oct 27, 1:00 PM CSTTornado WarningEPZHudspeth60 min

Nearby

Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.